New Mexico, 2017

Damaging Winds in New Mexico, May 6, 2017

May 6, 2017 · NWS ABQ · 3 events in 2 counties and zones

An upper level low pressure system deepening over southern California spread deep layer southerly flow over New Mexico beginning on the 6th. Increasing moisture over the area along with afternoon heating led to a band of showers and thunderstorms over western New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level low pressure system deepening over southern California spread deep layer southerly flow over New Mexico beginning on the 6th. Increasing moisture over the area along with afternoon heating led to a band of showers and thunderstorms over western New Mexico. The combination of downburst winds and thunderstorm outflows associated with this line produced wind damage across the Bloomfield and Aztec area. Numerous trees and power lines were blown down across the area producing power outages and damage to homes and vehicles. An isolated thunderstorm over the Raton area also produced strong winds but with no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 6, 1:46 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, May 6, 1:46 PM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
246 PM MDT Sat May 6 2017

.SYNOPSIS...
Increasing moisture across the area combined with daytime heating
are producing a round of showers and storms this afternoon, but with
very little measurable precipitation. Instead, strong wind gusts and
dry lightning are the main impacts with this initial round of storms.
Critical fire weather conditions are forecast to develop Sunday
across much of central and western New Mexico, with the potential for
large fire growth. Elsewhere, windy and warm conditions will prevail
Sunday with daytime temperatures generally at or above normal. A
potent Pacific low will approach slowly Monday and Tuesday, then move
over the state Wednesday. Look for a cooling trend early to mid
week, with chances for showers and storms on the uptrend. By
Wednesday, daytime temperatures will be 5 to 15 degrees below normal.
A warming trend will follow going into late week as a ridge of high
pressure shifts over the area.

&&

.DISCUSSION...
A relatively impressive round of daytime heating-triggered convection
is underway across central and western New Mexico, but with a very
dry lower boundary layer. In fact, minimum humidity at the surface so
far today is 10-15% where storms are ongoing. The KTWC upper air
sounding from yesterday evening (00Z) shows a classic inverted V
sounding, which is likely how our atmosphere is shaping-up today
with moisture advection primarily in the mid levels of the
atmosphere. Needless to say, very little measurable precipitation is
anticipated from this crop of storms, with the main impacts being
strong winds gusts (possibly 55+ mph) and dry lightning. Any
lightning ignitions that are able to hold overnight may result in
fire growth Sunday across western New Mexico and possibly continue
into Monday ahead of the approaching Pacific low (see Fire Weather
Discussion below for details).

A multi-day cooling trend will begin tomorrow, though daytime
temperatures are still forecast to be above normal across a majority
of the area Sunday. Otherwise, Sunday is looking rather windy as a
dry slot wraps around/ahead of the approaching upper low circulation
and mixes down to the surface after some surface heating.

As the upper low continues to dive south Monday and make an eastward
turn across the Gulf of California, Gulf moisture advection will
kick-in across the Eastern Plains and continue into Tuesday. This
change in airmass coupled with mid level cooling associated with the
approaching upper low will set the stage for storm development given
an increasingly unstable atmosphere. Severe storm potential will be
on the uptrend Monday evening and again Tuesday from the Central
Mountain Chain east to the Texas border. If sufficient Gulf moisture
is able to move west beyond the Central Mountain Chain Monday night,
then a few severe storms may be possible Tuesday afternoon/evening
between the Continental Divide and the Rio Grande Valley. The 12Z NAM
solution shows this scenario, while the GFS mixes-out a more shallow
moisture layer Tuesday. The upper low is still forecast to move E-NE
across the state Wednesday, with showers and storms continuing and
daytime temperatures generally 5-15 degrees below normal.

The upper low will move east of the area Wednesday night and a
backdoor front will follow down the Eastern Plains Thursday, keeping
temperatures 5 to 15 degrees below normal there while the remainder
of the area begins a new warming trend. Sufficient moisture will
remain Thu/Fri for more daytime-heating triggered storms, but look to
be confined to the Northern Mountains and nearby highlands.

11

&&

.FIRE WEATHER...
Fairly robust crop of showers and some thunderstorms forming over
the western and northern mountains this afternoon. This trend will
continue through this evening, but wetting rain should be virtually
non-existent. Instead, strong wind gusts and dry lightning with be
the biggest concerns, with quite a large area of LAL 6 over west
central NM, away from the higher mountain peaks. Showers will
continue over the northern mountains past midnight. RH recoveries
will be mostly fair to good.

A brief drying trend is on tap for Sunday across the western half of
the forecast area. Minimum RHs will drop below 15 percent across
much of the southern tier of zones, while breezy to windy conditions
are expected. Add to this near to above normal temperatures and
moderate to high Haines and you have the ingredients for some modest
critical fire weather conditions. In addition, this evenings dry
lightning event could yield some fire starts Sunday. For these
reasons we have issued a Fire Weather Watch for zones 105-109 for
Sunday afternoon and early evening. Note the Watch in zone 108
focuses mainly on the western portions, from roughly Santa Rosa and
Fort Sumner west. Isolated showers and storms Sunday afternoon and
evening will favor the eastern plains and northern mountains.

The deepening storm along the CA coast will move southeast into
southern CA tonight, and will then pause Sunday before dropping
south into northern Baja CA Monday. It will then crawl slowly
northeast, finally crossing NM Wednesday before accelerating
northeast away from us Thursday. This will allow plenty of time for
moisture rich air to reach NM from the south. The result will be a
significant wetting rain event Monday through Wednesday of next
week, especially for northern and eastern areas.

A ridge of high pressure will build over the state Thursday and
Friday. While there will be a noticeable drying trend, remnant
moisture will be recycled with isolated to scattered convection
still forecast for the northern mountains and northeast.

40

&&

.AVIATION...
18Z TAF CYCLE
A SCT to ISOLD mix of wet and dry thunderstorms is expected over
western areas and the northern mountains this afternoon as modest
moisture advects northward into New Mexico. Erratic dry microburst
wind gusts near 45 kt will be possible near dry storms and virga
showers. SCT to ISOLD showers and storms will trend wetter and
spread into central areas tonight, but some dry cells/microbursts
may persist into the early evening. VFR conditions aside from brief
MVFR CIGS and MT Obscurations in shower/thunderstorm activity.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  48  79  46  76 /  30   5  20   5
Dulce...........................  39  73  39  71 /  50   5  10  10
Cuba............................  44  73  44  71 /  40   5  10   5
Gallup..........................  44  73  38  71 /  10  10  10   5
El Morro........................  39  70  36  69 /  20  10  20   5
Grants..........................  41  74  38  72 /  20  10  20   5
Quemado.........................  49  72  39  69 /   5  10  10   5
Glenwood........................  41  78  41  73 /   5   5  10  10
Chama...........................  37  69  37  69 /  50  10  10  20
Los Alamos......................  56  72  51  71 /  30   5  10  10
Pecos...........................  43  73  46  70 /  30   5  20  20
Cerro/Questa....................  46  73  43  71 /  20  20  10  20
Red River.......................  34  67  35  63 /  30  30  20  40
Angel Fire......................  33  68  37  62 /  30  20  20  40
Taos............................  43  74  42  73 /  20   5  10  20
Mora............................  44  71  44  66 /  20  10  20  30
Espanola........................  49  79  47  76 /  20   5  10  10
Santa Fe........................  52  75  48  72 /  30   5  10  10
Santa Fe Airport................  49  78  47  76 /  20   5  10  10
Albuquerque Foothills...........  56  79  52  77 /  20   5  10   5
Albuquerque Heights.............  57  80  53  78 /  20   5  10   5
Albuquerque Valley..............  51  82  49  80 /  20   5  10   5
Albuquerque West Mesa...........  54  81  53  79 /  20   5  10   5
Los Lunas.......................  50  82  49  79 /  20   5  10   5
Rio Rancho......................  53  80  52  78 /  20   5  10   5
Socorro.........................  57  83  52  79 /  20   5  10   5
Sandia Park/Cedar Crest.........  49  74  48  72 /  30   5  10  10
Tijeras.........................  50  75  47  73 /  30   5  10  10
Moriarty/Estancia...............  41  78  42  75 /  20   5  10  10
Clines Corners..................  49  74  44  73 /  20   5  10  20
Gran Quivira....................  52  74  46  73 /  20   5  10  10
Carrizozo.......................  54  78  48  76 /  20   5  10   5
Ruidoso.........................  53  76  49  73 /  20  10  10  10
Capulin.........................  46  75  46  72 /  20  10  20  30
Raton...........................  46  79  47  74 /  20  10  20  20
Springer........................  47  80  47  75 /  20  10  20  20
Las Vegas.......................  43  75  44  73 /  20   5  20  20
Clayton.........................  50  82  52  77 /   5  20  20  30
Roy.............................  49  80  51  74 /  10  10  20  30
Conchas.........................  53  85  54  78 /  10  10  20  40
Santa Rosa......................  51  84  52  79 /  10  10  20  20
Tucumcari.......................  53  87  56  83 /   5  10  20  30
Clovis..........................  54  84  54  79 /   5  10  20  30
Portales........................  56  85  56  80 /   5  10  20  30
Fort Sumner.....................  56  85  56  81 /   5  10  20  20
Roswell.........................  57  89  56  84 /   5  10  20  10
Picacho.........................  54  83  52  79 /  20  10  20  10
Elk.............................  53  79  50  75 /  20  10  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening for
the following zones... NMZ105>109.

&&

11
Hazardous weather outlook, May 6, 3:30 AM MST, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
430 AM MDT Sat May 6 2017

NMZ501>540-071030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
430 AM MDT Sat May 6 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few wet and dry thunderstorms will develop across western New
Mexico today. Gusty to erratic winds will be favorable near
thunderstorm activity. Meanwhile, breezy to windy southernly winds
will occur areawide today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe thunderstorms will be possible across the eastern
plains Monday and Tuesday as an upper level low approaches the state
from the Baja Peninsula.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

32

The radar

The Albuquerque radar (KABX), 204 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Juan

When
May 6, 3:55 PM MST to 4:10 PM MST
Where
San Juan County, 3.31 mi WSW of Bloomfield
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.698, -108.033

Several trees blown down along CR5173. One fell onto home with damage to roof and windows. Trees also blown down onto power lines in nearby area of Bloomfield. Power outage reported for four to five hours.

Thunderstorm Wind, San Juan

When
May 6, 4:00 PM MST to 4:10 PM MST
Where
San Juan County, Aztec
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.830, -108.000

Power poles blown over onto roadway in Aztec. Minor damage reported to several vehicles.

Thunderstorm Wind, Colfax

When
May 6, 6:00 PM MST to 6:10 PM MST
Where
Colfax County, Raton Crews Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.730, -104.500

Raton Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685607, 685609, 685611.